Does Gabapentin cause weight gain?

Every medicine is used to treat a particular condition and has different effects on each patient. Human anatomy is a very complex subject; you can never be sure of the same effects on every patient being treated under same circumstances. The effect of every medicine varies from one patient to another depending upon how the anatomy of a patient reacts to the chemical composition of that particular medicine.

Gabapentin (Neurontin) along with other medicines is used to treat epilepsy problems, partial seizures, neuropathic pain, hot flashes, and restless legs syndrome. Ingested orally, it is a first line treatment for all the given diseases and has shown proven results and improvement in countless patients.

Every medicine is formulated and designed to work on particular health issue, but when not prescribed properly or excess dosage is taken then the same medicine can cause difficulties. Just like any other medicine, Gabapentin has a number of side effects, which vary from one patient to another. In this article, we will discuss the possible side effects of Gabapentin with special reference to its impact on the patient’s weight.

Impacts of Gabapentin on Weight

As discussed above, Gabapentin is often given to patients with diseases that need longer and extensive treatments. Eventually, it is prescribed for a certain period of time. When you have to take a medicine for an extended duration, you are not only worried about how soon it will start producing results and improve your ailment; you are also worried about its side effects. One of the major thoughts on the consequences of any medicine is its impact on your weight.

After consulting a lot of health practitioners and going through health journals, we have found out that Gabapentin is not directly associated with weight gain in majority of the patients. Only 13% of patients who are prescribed this medicine witness an increase in their weight directly due to the intake. However, Gabapentin has a number of side effects that can cause weight gain in the patients. A list of all these side effects that may occur in your body is given below:

  • Drowsiness – The most common side effect to be reported by the patients is drowsiness after the use of Gabapentin. Drowsiness eliminates the desire to perform any physical activity, let alone a workout or going for a run. When the patient lies down on the bed for the entire time, following a regular diet, the chances of gaining weight increase. Drowsiness is also directly related with fatigues in the body.
  • Harmonic Imbalance – Medications associated with brain and nervous system can also impact the hormonal levels of the body as majority of the hormones are controlled by the human brain. Gabapentin can cause a disturbance in the hormone levels leading to changes in your weight.
  • Decreased Rate of Metabolism – Gabapentin or commonly known s Neurontin can also reduce the rate of metabolism in your body. When your metabolism rate slows down, the capacity of your body to work on extra fats slows down, eventually leading to weight gain.
  • Higher Levels of Water in Body – Research has shown that Gabapentin can cause your body to retain a higher level of water in your body, thus reducing the volume of urine your body excretes. Higher water content in your body increases the weight and makes you obese.
  • More Food Intake – It has been observed in many patients that taking Gabapentin increases their food intake. This happens due to a number of factors. First of all, Gabapentin likely increases your hunger, an increased hunger causes you to eat more resulting in an increased weight. Secondly, there is a great chance that while taking Gabapentin, your demand for foods rich in sugar content increases.
  • Low Energy and Lack of Motivation – Many patients have reported a reduced level of energy and lack of motivation for doing anything. This results in giving up your daily routine and sticking to the beds or confined spaces. The absence of willpower and motivation impacts the patient’s psychology directly and they give up all kinds of healthy activities. Lethargic behavior also leads to gaining excess weight and not being able to worry about it.

Other Side Effects of Gabapentin

The above mentioned side effects are directly or indirectly related to weight gain in the patients taking Gabapentin. Other than these, following reactions are also possible:

  • Visual disorders
  • A runny Nose
  • Constipation
  • Muscle pain
  • Fever
  • Dry mouth
  • A sore throat
  • Redness in eyes

Other than the above list, if you are taking Gabapentin and notice the following side effects, you need to see your doctor straightaway

  • Suicidal thoughts
  • An inclination to hurt yourself
  • Sever rashes
  • Continuous high fever
  • Palpitations

Most of the side effects mentioned can be treated by managing the dosage, but there are reactions that need immediate attention. You need to keep a continuous follow up with your health practitioner to keep a close eye on how your body is responding to the medication.

Some Other Variables

Apart from the side effects contributing towards weight gain, the following are some other factors that may also impact your weight count while you are using Gabapentin

  • Duration of Intake – The duration of intake is directly responsible for the amount of weight you may gain. If you are being prescribed Gabapentin for a short period of time, you will notice temporary differences in your body. It is possible that you might get a little overweight depending upon your daily routine. However, if you are taking Gabapentin for a longer period of time and you give up exercise stop following your daily routine, you are likely to get overweight during the period and the repercussions may continue for a longer time even after you have stopped taking Gabapentin.
  • Daily Routine – Your daily routine is the most important factor that contributes to excessive weight gain while you are taking Gabapentin. Make sure that you maintain a healthy physical activity so your body stays in shape. It is pertinent to highlight here that friends and family of the patient need to play an important role in this regard. They need to keep the patient motivated and on track for continuing a healthy daily routine.
  • Genetics – Genetics play an important part in how your body reacts to certain medications. Researches on this topic have shown that people having the same routine, age, physical outlook react differently to Gabapentin and the reason behind this is having different genetic make-up. Genes specifically control how a patient reacts psychologically to a certain medication. Since the majority of the factors that lead to weight gain as a consequence of taking Gabapentin are rooted in the psychology of the patient, it is safe to say that genes significantly control the weight changes in this scenario.
  • Dosage and Accompanying Medicines – The dosage of Gabapentin does not necessarily impact the weight gain in your body. However, every patient reacts differently to every medicine, there might be a possibility that with higher dose, the chances of growing your weight are higher. Medicines that you take along with Gabapentin as a combination also impact the changes in weight. For example, if you are taking a medicine along with gabapentin that contributes to weight gain, then you cannot say that Gabapentin is the only reason you are gaining weight.

Final Thoughts

Not everyone who is prescribed Gabapentin undergoes weight increase, it is estimated that only 10-15% of people using this medicine show an increase in their weight. There may not be drastic changes, but some changes you might observe while standing on a weighing scale. It is important to highlight that weight gain is not something irreversible; you can follow up a healthy diet plan and regular physical workouts to come back to your desired shape.

Categories Health

1 thought on “Does Gabapentin cause weight gain?

  1. Very informative. Since taking Gabapentin I have gained quite a bit of weight. Which is causing depression for me. This will be my chief complaint with my Neurologist next month.

    Thank you
    D.R. Connors

Leave a Comment